Alert archive / Colorado / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 70, NWS Pueblo, CO

July 6, 1998Bent County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jul 6, 1998, 5:03 PM MDT for Bent County, Colorado. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 6, 1998, 5:03 PM MDT (23:03 UTC)
Expired
Jul 6, 1998, 6:05 PM MDT
In force
62 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County Bent County, CO

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.1 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 1998-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 1998-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-269 J/kg
Mixed-layer LCL
2526 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

750 
WUUS1 KPUB 062305 RRA
SVRPUB
COC011-070005-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
503 PM MDT MON JUL 6 1998

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BENT COUNTY IN SOUTHEASTERN COLORADO

* UNTIL 605 PM MDT

* AT 500 PM MDT...RADAR SHOWED A SEVERE STORM OVER FT. LYON OR 5
  MILES EAST OF LAS ANIMAS MOVING NORTHEAST AT 5 MPH.

SOME LOCATIONS AFFECTED WILL BE ALONG HIGHWAY 50 FROM FT. LYON TO
HASTY THROUGH 520 PM MDT  AT THIS TIME...THE MOST LIKELY SEVERE
WEATHER WITH THIS STORM IS LARGE HAIL...DAMAGING WINDS...AND HEAVY
RAIN. IF YOU ARE IN OR CLOSE TO THE WARNED AREA GO TO SAFETY IN A
SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION. SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING.

KT/MM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 1:30 PM MDT, 3 hours 33 minutes earlier.

Area forecast discussion, Jul 6, 1:30 PM MDT, 3 hours 33 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
130 PM MDT MON JUL 6 1998

CHALLENGE FOR TONIGHT WILL BE COVERAGE OF PRECIPITATION.  DEEPER MOISTURE
HAS WORKED NWRD INTO CO AS EVIDENCED BY SATELLITE...UA PLOTS AND SURFACE
DEWPOINTS.  THUNDERSTORM ACTIVITY FAIRLY LIMITED PERHAPS DUE TO CLOUD
COVER INHIBITING LOW LEVEL WARMING AND RELATIVELY WARM TEMPERATURES ALOFT
INHIBITING INSTABILITY.  A SURFACE BOUNDARY SEEN ON WSR-88D MOVING SWRD
ACROSS NRN PTNS OF SE PLAINS MAY ACT AS A FOCUS FOR THUNDERSTORM COVERAGE
THRU THE NIGHT.  THIS BOUNDARY WILL LIKELY NOT MOVE MUCH FURTHER SOUTH
TONIGHT.  THE MODELS KEEP THE MOISTURE ACROSS SRN CO TONIGHT WITH WEAK
DISTURBANCES ROTATING AROUND THE PERIPHERY OF THE UPPER HIGH.  WITH
ABUNDANT MOISTURE AND ADEQUATE INSTABILITY WILL PROBABLY GO WITH
SCATTERED SHOWERS/TSTMS THIS EVENING WITH LESS COVERAGE OVER FAR ERN
PLAINS BASED ON CURRENT RADAR LOOP.  MAY KEEPr SOME MENTION OF
PRECIPITATION INTO THE LATE NIGHT HOURS OVER THE MTNS BUT MOST ACTIVITY
SHOULD BE THIS EVENING.  LOWS TONIGHT WILL BE MILD DUE TO CLOUD COVER
AND WILL PROBABLY STAY CLOSE TO THIS MORNINGS LOWS.    SR

In the hours before

Local storm report, Jul 6, 3:34 PM MDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
334 PM MDT MON JUL 06 1998

TIME(MDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 PM    3 N TOWNER                CO    .75 INCH HAIL
07/06/98   KIOWA

0317 PM    3 SW CUCHARA              CO    .75 INCH HAIL
07/06/98   HUERFANO
Local storm report, Jul 6, 3:34 PM MDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
334 PM MDT MON JUL 06 1998

TIME(MDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 PM    3 N TOWNER                CO    .75 INCH HAIL
07/06/98   KIOWA

0317 PM    3 SW CUCHARA              CO    .75 INCH HAIL
07/06/98   HUERFANO
Special weather statement, Jul 6, 3:37 PM MDT, 1 hour 26 minutes before
COZ071-062205-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
337 PM MDT MON JUL 6 1998

...URBAN SMALL STREAM ADVISORY FOR SOUTHERN EL PASO COUNTY
CANCELLED...

SLOW MOVING THUNDERSTORMS HAVE WEAKEND OVER SOUTHERN EL PASO COUNTY
AND ARE EXPECTED TO CONTINUE TO WEAKEN WHILE NEW THUNDERSTORMS
DEVELOP OVER NORTHERN PUEBLO COUNTY. THE THUNDERSTORMS PRODUCED OVER
ONE HALF INCH OF RAIN IN LESS THAN 30 MINUTES OVER THE FOUNTAIN...
FORT CARSON AREAS.

AT 330 PM NATIONAL WEATHER SERVICE RADAR SHOWED A LARGE AREA OF RAIN
WITH A FEW THUNDERSTORMS...OVER MUCH OF WESTERN AND SOUTHWESTERN
EL PASO COUNTY WITH STORMS MOVING SLOWLY NORTHEAST.

SMALL STREAMS MAY STILL RISE FROM THE RAIN THAT HAS FALLEN OVER THE
AREA BUT THEY ARE EXPECTED TO REMAIN BELOW BANKFULL LEVELS. HOWEVER
IF ADDTIONAL HEAVY RAIN OCCURS THE SITUATION COULD GET WORSE
QUICKLY. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER UPDATES.

FORTUNE
Special weather statement, Jul 6, 3:37 PM MDT, 1 hour 26 minutes before
COZ071-062205-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
337 PM MDT MON JUL 6 1998

...URBAN SMALL STREAM ADVISORY FOR SOUTHERN EL PASO COUNTY
CANCELLED...

SLOW MOVING THUNDERSTORMS HAVE WEAKEND OVER SOUTHERN EL PASO COUNTY
AND ARE EXPECTED TO CONTINUE TO WEAKEN WHILE NEW THUNDERSTORMS
DEVELOP OVER NORTHERN PUEBLO COUNTY. THE THUNDERSTORMS PRODUCED OVER
ONE HALF INCH OF RAIN IN LESS THAN 30 MINUTES OVER THE FOUNTAIN...
FORT CARSON AREAS.

AT 330 PM NATIONAL WEATHER SERVICE RADAR SHOWED A LARGE AREA OF RAIN
WITH A FEW THUNDERSTORMS...OVER MUCH OF WESTERN AND SOUTHWESTERN
EL PASO COUNTY WITH STORMS MOVING SLOWLY NORTHEAST.

SMALL STREAMS MAY STILL RISE FROM THE RAIN THAT HAS FALLEN OVER THE
AREA BUT THEY ARE EXPECTED TO REMAIN BELOW BANKFULL LEVELS. HOWEVER
IF ADDTIONAL HEAVY RAIN OCCURS THE SITUATION COULD GET WORSE
QUICKLY. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER UPDATES.

FORTUNE
Local storm report, Jul 6, 4:17 PM MDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
417 PM MDT MON JUL 06 1998

TIME(MDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0309 PM X   3 N TOWNER                CO    1 INCH HAIL
07/06/98   KIOWA
Local storm report, Jul 6, 4:17 PM MDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
417 PM MDT MON JUL 06 1998

TIME(MDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0309 PM X   3 N TOWNER                CO    1 INCH HAIL
07/06/98   KIOWA

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 2:58 PM MDTSevere Thunderstorm WarningPUBKiowa62 min
Jul 6, 3:16 PM MDTSevere Thunderstorm WarningPUBHuerfano64 min

Nearby

Severe Thunderstorm Warnings in Colorado, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.